Yes. Selective serotonin reuptake inhibitors (SSRIs) are likely associated with a moderate increased risk of upper gastrointestinal (UGI) bleeding. Use of a nonsteroidal anti-inflammatory drug (NSAID) in combination with the SSRI appears to amplify the risk (strength of recommendation [SOR]: B, meta-analysis of cohort and case control studies).
The increased risk from SSRIs occurs within the first 7 to 28 days after exposure (SOR: B, retrospective study).
SSRIs raise bleeding risk; concurrent NSAIDs raise it more
A 2014 systematic review and meta-analysis of 19 case-control and cohort studies with a total of 446,949 patients investigated the risk of UGI bleeding in patients using SSRIs and NSAIDs.1 The studies, which included both inpatients and outpatients, were done in Europe and North America. Patients were at least 16 years old, but pooled demographics were not reported. Investigators compared SSRI use with or without concurrent NSAID use to placebo or no treatment.
SSRI use was associated with an increased risk of UGI bleeding in 15 case-control studies (393,268 patients; odds ratio [OR]=1.7; 95% confidence interval [CI], 1.4-1.9) and 4 cohort studies (53,681 patients; OR=1.7; 95% CI, 1.1-2.5). The simultaneous use of SSRIs and NSAIDs compared to nonuse of both medications was associated with a larger increase in bleeding risk (10 case-control studies, 223,336 patients; OR=4.3; 95% CI, 2.8-6.4).
The meta-analysis is limited by statistically significant heterogeneity in all of the pooled results and high risk of bias in 9 of the case-control studies and all of the cohort studies. There was no evidence of publication bias, however.